Often, tinnitus causes are not harmful. There are various causes and health conditions that can cause tinnitus or make tinnitus worse.
10 tinnitus causes are listed below. Some causes of tinnitus are more common than others.
1. Hearing loss due to age
This is the most common cause of tinnitus. When the sensitive nerves inside the inner ear are damaged, it produces an uncommon stream of impulses. The brain then interprets these as a sound, and these impulses are associated with tinnitus. Often, individuals over the age of 60 will have presbyacusis, the natural hearing loss due to age.
2. Exposure to loud noises
Younger individuals may also experience hearing loss due to overexposure to loud noises. Exposure to loud noises may come from heavy equipment, firearms. Even iPods or mp3 players can cause tinnitus if used for long enough periods with higher volume exposure. Sometimes, tinnitus may be short-term. Short-term tinnitus can occur after a loud concert, but will often go away. Permanent damage is caused by long term exposure to loud noises.
3. Otitis media
The infection of the middle ear may lead to tinnitus.
4. Ear wax
Ear wax functions to trap dirt and minimize the growth of bacteria. However, when ear wax excessively builds up, it can cause hearing loss or even irritation to the ear drum
5. Meniere’s disease
This condition is caused by inner ear fluid pressure, affecting the labryinth.
6. Head and neck injuries
Neurological disorders can impact the inner ear, and brain functions that are correlated with hearing. Generally, head or neck injuries cause tinnitus in one ear
Anaemia describes a condition where reduced red blood cells cause the blood to thin, which causes faster blood circulation within the body. The faster circulation of the blood can cause a sound
8. Acoustic neuroma (vestibular schwannoma)
This is rare non-growing (benign) tumour that can damage hearing nerves in the inner ear. Often, this condition only affects one ear
9. High blood pressure
Hypertension and other factors can increase blood pressure. This makes tinnitus more pronounced.
An array of medications can cause or cause tinnitus to progress. Higher doses is often correlated with tinnitus getting worse. Medications that can cause tinnitus are: certain antibiotics, cancer medications, diuretic pills, malaria medication, and very high doses of aspirin.
If you are unsure of which of the above tinnitus causes are affecting you, it is advisable to visit your family doctor to determine if there is a medical condition causing your tinnitus.